With age comes the prospect of multiple health problems that require treatment with multiple medications. The likelihood of coronary artery disease, arthritis, stroke, diabetes, cancer, and hypertension increases with age, and along with them comes the need for multiple drug therapies. Also, many elderly people take over-the-counter (OTC) medications, vitamins, and herbal supplements.
When caring for an older adult taking multiple medications, keep in mind that:
- concurrent use of multiple medications increases the potential for adverse drug reactions (ADRs) and drug interactions
- age-related pharmacokinetic changes can alter drug absorption, distribution, metabolism, and excretion; for example, many elderly patients have renal impairment, which affects drug absorption and excretion and can alter blood drug levels
- age-related changes in pharmacodynamics can alter a drug’s effects
- compliance with medication regimens may decrease in elderly patients, who may have difficulty keeping track of multiple medication schedules
- patients may be treated by multiple physicians, who may be prescribing drugs without knowledge of other medications the patient is taking.
Incidence of ADRs
According to the Agency for Healthcare Research and Quality, more than 770,000 people are injured or die each year in hospitals from ADRs and other adverse drug events (ADEs), which may cost up to $5.6 million per hospital. Nationally, annual hospital expenses for treating patients who suffer ADEs during hospitalization are estimated at $1.56 to $5.6 billion. The problem of ADRs has been addressed in depth by the Institute of Medicine, most notably in its 2006 report Preventing Medication Errors: Quality Chasm Series.
What’s more, many experts believe ADRs are significantly underreported in the elderly, possibly because of healthcare providers’ varying conceptions of how ADRs are defined. Also, aging-related changes sometimes are mistaken for ADRs.
Defining and classifying ADRs
The World Health Organization (WHO) defines an ADR as “any response to a drug which is noxious and unintended, and which occurs at doses normally used in man.” WHO also defines the related terms unexpected adverse reaction, side effect, adverse event or experience, serious adverse event, and signal. (See the box below.)
- An unexpected adverse reaction is a reaction whose nature or severity isn’t consistent with the drug’s current labeling.
- A side effect is an unintended effect that occurs at normal drug dosages and relates to the drug’s properties.
- An adverse event or experience is a medical occurrence that may arise during treatment but doesn’t have a causal relationship with the drug in question.
- A serious adverse event is a fatal, life-threatening, or permanently disabling event that requires extensive hospitalization, leads to a congenital anomaly, or requires an intervention to avert permanent impairment or damage.
- A signal is an observed possible adverse event that is unknown or wasn’t previously documented.
Some experts classify ADRs according to cause, as type A, B, C, or D.
- Type A reactions are expected, based on the drug’s pharmacologic properties. Usually dose-dependent, they account for most ADRs. Examples include bleeding with warfarin use and hyperkalemia with spironolactone use.
- Type B reactions are idiosyncratic, unexpected, and more serious than Type A reactions. Usually, they aren’t dose-dependent or related to the drug’s pharmacologic properties, and subside only with drug withdrawal. Examples include anaphylaxis and malignant hyperpyrexia.
- Type C reactions are chronic effects related to long-term drug use, such as analgesic nephropathy.
- Type D reactions are delayed drug effects, such as cancer or teratogenesis.
Polypharmacy and drug interactions
Taking multiple drugs for multiple health conditions increases the risk of ADRs, especially in older adults. Although polypharmacy can be appropriate in cases of multiple comorbidities, prescribers must consider older adults’ physiologic changes in organ function due to aging and disease. For instance, many elderly patients are prescribed warfarin concurrently with a nonsteroidal anti-inflammatory drug (NSAID), a selective serotonin reuptake inhibitor, or a lipid-lowering agent. This combination may increase the risk of bleeding (already increased by use of warfarin alone). But be aware that although elderly patients are at increased risk for ADRs, experts don’t know what roles normal aging, comorbidities, and polypharmacy play in ADR incidence.
Drug interactions: Pharmacokinetic vs pharmacodynamic
Drug interactions can be pharmacokinetic or pharmacodynamic.
- With a pharmacokinetic interaction, one drug affects the other’s absorption, distribution, metabolism, or excretion. An example occurs when a patient takes the antibiotic ciprofloxacin with olanzapine, a drug used to treat schizophrenia. Ciprofloxacin blocks the enzyme that breaks down olanzapine; this results in high blood levels of olanzapine, which in turn may cause muscle spasms and predispose the patient to falls.
- In a pharmacodynamic interaction, two drugs have additive or antagonistic effects. For example, if ciprofloxacin is given with glibenclamide (an antidiabetic), it may increase the antidiabetic effects of glibenclamide, possibly causing profound hypoglycemia.
Developed by an expert consensus panel, the Beers criteria is a list of potentially inappropriate medications for the elderly. The criteria have been revised several times to remain current. Using the Beers criteria, the 1996 Medical Expenditure Panel Survey found that 20% of 2,455 community-dwelling elderly persons in the United States were using at least one inappropriate drug. The survey data found even higher risks of hospitalization and death from inappropriately prescribed drugs among nursing home patients.
Know your professional responsibility
All healthcare professionals should report ADRs, including those that are suspected but undocumented. The MedWatch program, created by the Food and Drug Administration, makes reporting ADRs as simple as possible. (For more information, visit www.fda.gov/Safety/MedWatch/HowToReport/default.htm.)
To help reduce ADRs in older adults, prescribers should take the following precautions:
- Before prescribing a new drug, review the patient’s current medications, including OTC products, vitamins and other supplements, and herbal preparations—and withdraw unnecessary agents.
- Periodically review the patient’s medications to determine whether each drug is still necessary and appropriate.
- If the patient has new signs or symptoms, consider whether these might stem from an ADR rather than a disease or disorder requiring additional drugs.
- When possible, substitute safer therapies. For instance, use acetaminophen in place of NSAIDs to reduce the risk of GI bleeding in older patients.
Here’s a good guideline to follow: The fewer drugs a patient uses, the better. Measures to improve ADR prevention and intervention including careful monitoring of laboratory results, providing better drug education for healthcare providers and patients, and accurately recording patients’ ADR histories. Adequate knowledge of ADRs is vital, as most ADRs can be reversed if detected early.
Obtaining medication history from an older adult
When obtaining the history of an older patient, be sure to record the names, dosage, and reasons for all current medications. Ask about possible or suspected ADRs the patient has experienced; find out when the ADR occurred relative to drug therapy, and explore for other possible explanations. Report appropriate information to the MedWatch program as soon as possible.
Also consider whether the patient has a chronic hepatic or renal disorder, and keep in mind the patient’s nutritional status. Poor nutrition may cause low albumin levels, which can affect the actions of protein-bound drugs. Be aware that the elderly are more sensitive to drugs affecting the neurologic and cardiovascular systems. Also, drug half-life may increase significantly in elderly patients due to physiologic and disease-process changes; as a result, drugs may accumulate in the body and cause toxicity.
As the population ages, medication use will continue to be a vital component of health care. Proper reporting and investigation of ADRs by nurses and other healthcare providers can help save thousands of lives.
Agency for Healthcare Research and Quality. Reducing and preventing adverse drug events to decrease hospital costs. Research in Action, Issue 1; March 2001. http://www.ahrq.gov/qual/aderia/aderia.htm. Accessed December 13, 2011.
Fick DM, Cooper JW, Wade WE, et al. Updating the Beers criteria for potentially inappropriate medication use in older adults: results of a US consensus panel of experts. Arch Intern Med. 2003 Dec 8-22;163(22):2716-24. http://archinte.ama-assn.org/cgi/content/full/163/22/2716. Accessed December 13, 2011.
Kaufman G. Polypharmacy in the elderly. Nursing Standard. 2011;25(38):49-55.
Lawrenson J. Adverse drug reactions in elderly people. Optometry Today. 2009;49(21):30-6.
Perry M. The problem of polypharmacy in the elderly. Nurse Prescribing. 2011 July; 9(7);347-9. www.internurse.com/cgi-bin/go.pl/library/abstract.html?uid=84975. Accessed December 13, 2011.
Rochon PA. Drug prescribing for older patients. Last updated June 7, 2011.
http://www.uptodate.com/contents/drug-prescribing-for-older-adults. Accessed December 13, 2011.
Ventura MT, Laddaga R, Cavallera P, et al. Adverse drug reactions as the cause of emergency department admission: focus on the elderly. Immunopharmacol Immunotoxicol. 2010;32(3):426-9.
Shari J. Lynn is a transitions practicum coordinator and instructor at Johns Hopkins University School of Nursing in Baltimore, Maryland.